Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 15, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 31, 2002, 6:15 AM CST for 5 parishes in Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2002, 6:15 AM CST (12:15 UTC)
- Expired
- Mar 31, 2002, 7:00 AM CST
- In force
- 45 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
851 WUUS54 KLIX 311215 SVRNEW LAC033-037-063-091-105-311300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 614 AM CST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA LIVINGSTON PARISH IN SOUTHEAST LOUISIANA ST. HELENA PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF GREENSBURG TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF AMITE * UNTIL 700 AM CST * AT 611 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PRIDE...OR ABOUT 9 MILES EAST OF ZACHARY...MOVING EAST AT 30 MPH. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3073 9112 3055 9107 3066 9041 3090 9048
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:15 AM CST, 3 hours earlier.
Area forecast discussion, Mar 31, 3:15 AM CST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 315 AM CST SUN MAR 31 2002 FIRST OF SEVERAL BANDS OF CONVECTION ASSOCIATED WITH THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH TEXAS TRACKED INTO OUR FORECAST AREA OF SOUTHWEST MISSISSIPPI AT AROUND 200 AM. JUST A PREVIEW OF THINGS TO COME FOR THE REMAINDER OF EASTER SUNDAY AS TIME LAPSE SEQUENCE OF INFRARED SATELLITE IMAGERY SHOWS CLOUD TOPS BEGINNING TO COOL ON THE 745 TO 815Z SEQUENCE IN SOUTHWEST LOUISIANA WITH LIGHTNING DATA SHOWING LIGHTNING ACTIVITY ON THE INCREASE. WITH THIS IN MIND WILL GO WITH PRECIPITATION CHANCES TODAY FROM 80 PERCENT IN SOUTHWEST MISSISSIPPI AND EXTREME EASTERN PORTIONS OF THE SOUTHEAST LOUISIANA ZONES WITH MENTION OF SOME STORMS POSSIBLY SEVERE PER SPC OUTLOOK. WILL THEN TAPER PRECIPITATION CHANCES ACROSS THE REMAINDER OF THE FORECAST AREA TO 60 PERCENT FOR SOUTHEASTERN THIRD INCLUDING THE MISSISSIPPI COASTAL COUNTIES. MODEL GUIDANCE ADVERTISES THE UPPER LEVEL LOW RESPONSIBLE FOR THIS ROUND OF SEVERE WEATHER TO OPEN UP AS IT SPINS ACROSS LOUISIANA TODAY AND MOVES EAST OF MISSISSIPPI TONIGHT. THIS WILL FINALLY PULL THE FRONTAL BOUNDARY OVER EASTERN TEXAS EAST TODAY AND WILL GO WITH WINDS SHIFTING TO THE NORTHWEST FOR THE BTR AREA BETWEEN 18 AND 00Z TODAY WITH THE FRONT THEN WORKING THROUGH THE COASTAL AREAS THIS EVENING. LESS HUMID AND SLIGHTLY COOLER CONDITIONS THROUGH MONDAY EVENING AND THEN RETURN FLOW SETS UP AGAIN AHEAD OF ANOTHER COLD FRONT WHICH WILL APPROACH THE COAST WEDNESDAY. THIS FRONT IS BEING PUSHED SOUTH BY THE DENSITY OF COOL CANADIAN AIR WHICH SPILLS INTO THE CENTRAL PLAINS BEHIND AN EXITING ALBERTA CLIPPER SYSTEM RACING THROUGH THE GREAT LAKES REGION. FRONT FINALLY PUSHES THROUGH THE OFFSHORE WATERS OF 20 TO 60 NM EARLY THURSDAY ACCORDING TO THE AVN SURFACE PRESSURE AND WIND FORECASTS. THIS FRONTAL BOUNDARY WILL HAVE SIGNIFICANTLY LESS MOISTURE TO WORK WITH AND ALSO LACKS UPPER LEVEL SUPPORT SO WILL MENTION ONLY A SLIGHT CHANCE OF PRECIPITATION ON WEDNESDAY AS THE FRONT MOVES SLOWLY THROUGH. MCB 076/048/074/050 8000 BTR 077/051/075/053 7000 MSY 079/057/076/055 6000 GPT 078/052/074/053 6000 .NEW...NONE LA.....NONE. MS.....NONE. 13
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 5:27 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, Pointe Coupee, West Baton Rouge | 48 min |
| Mar 31, 7:03 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa, Washington | 42 min |
| Mar 31, 7:44 AM CST | Severe Thunderstorm Warning | LIX | Washington | 61 min |
| Mar 31, 10:09 AM CST | Special Marine Warning | LIX | 66 min | |
| Mar 31, 10:51 AM CST | Tornado Warning | LIX | Lafourche | 24 min |
| Mar 31, 10:51 AM CST | Tornado Warning | LIX | Terrebonne | 8 days |
| Mar 31, 10:56 AM CST | Special Marine Warning | LIX | 94 min | |
| Mar 31, 11:12 AM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.